Ohio, 2008

High Wind in Ohio, December 24, 2008

December 24, 2008 · NWS CLE · 2 events in 2 counties and zones

A strong cold front moved east across northern Ohio during the afternoon and early evening hours of December 24th. Gusty winds occurred behind this front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong cold front moved east across northern Ohio during the afternoon and early evening hours of December 24th. Gusty winds occurred behind this front. Peak winds at most locations were between 45 and 50 mph. However, a few higher gusts were recorded by automated wind sensors. A few trees and power lines were reported down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 24, 2:40 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Dec 24, 2:40 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
240 PM EST WED DEC 24 2008

.SYNOPSIS...
AN AREA OF LOW PRESSURE OVER LOWER MICHIGAN WILL MOVE QUICKLY
NORTHEAST TONIGHT. A COLD FRONT STRETCHING SOUTH FROM THIS LOW
ACROSS WESTERN OHIO WILL MOVE EAST ACROSS THE LOCAL AREA THIS
EVENING. HIGH PRESSURE WILL SLIDE EAST ACROSS THE REGION ON
THURSDAY. ANOTHER STORM SYSTEM WILL AFFECT THE REGION FOR THE END
OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE COLD FRONT HAS MOVED INTO WESTERN OHIO AND WILL BE EAST OF THE
AREA BY THE END OF THE EVENING. WILL TRY TO TIME THE BACK EDGE OF
THE PRECIP ACROSS THE AREA THIS EVENING. DEPENDING ON HOW THE
RADAR LOOKS IN AN HOUR...MAY TRY TO GO DRY IN NW OH. IF
NOT...WILL USE A LEFTOVER WEATHER GROUP FOR THE NEXT COUPLE OF
HOURS. THERE IS A DECENT PUNCH OF COLD AIR BEHIND THE FRONT. 925
MB WINDS BRIEFLY HIT 50 KNOTS BUT THEN QUICKLY DIMINISH OVERNIGHT.
HAVE SOME CONCERN ABOUT A BRIEF PERIOD OF WINDINESS ALONG THE
EASTERN LAKE ERIE LAKESHORE AREAS. DONT THINK WE NEED A HEADLINE
BECAUSE THE STRONG WINDS WILL LAST NO MORE THAN A COUPLE OF HOURS.
WILL HOWEVER MENTION SOME GUSTS TO 40 MPH. VERY DRY AIR TRIES TO
MOVE IN FROM THE SW OVERNIGHT AND LOOKING AT BUFKIT SOUNDINGS
CANT SEE WHY THERE SHOULD NOT BE AT LEAST SOME PARTIAL CLEARING
IN THE SOUTH. THIS DRY AIR WILL ALSO LIMIT THE LAKE EFFECT
POTENTIAL TO THE EAST OF KCLE. EVEN IF MOISTURE WAS BETTER...TEMPS
ALOFT ARE PRETTY MARGINAL. HAVE BACKED OFF FORECAST SOME FROM
EARLIER PACKAGE. AN INCH OR TWO ACCUM A FEW PLACES IS
POSSIBLE...BUT NOTHING MORE THAN THAT. HAVE USED A BLEND OF
GUIDANCE TEMPS FOR TONIGHT.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
A RIDGE OF HIGH PRESSURE WILL SLIDE ACROSS THE AREA ON THURSDAY.
THIS SHOULD END THE LAKE EFFECT THREAT IN THE NE BY MIDDAY. EXPECT
AT LEAST PARTIAL SUNSHINE MOST AREAS. TEMPS WILL BE A FEW DEGREES
BELOW NORMAL MOST LOCATIONS. DRY WEATHER WILL PERSIST THURSDAY
NIGHT.

PRECIP CHANCES WILL RAMP UP QUICKLY ON FRIDAY AS NEXT SYSTEM
APPROACHES. MODELS IN FAIR AGREEMENT WITH THIS SYSTEM AND LOOKS
LIKE MOST OF AREA WILL SEE ANOTHER GOOD SHOT OF PRECIP FRIDAY AND
SATURDAY. A WARM FRONT WILL LIFT N ACROSS THE REGION ON FRIDAY.
THERE WILL LIKELY BE SOME PRECIP ASSOCIATED WITH THIS FEATURE. IF
PRECIP STARTS BY DAYBREAK FRIDAY IT WILL LIKELY BE IN THE FORM OF
SNOW. HOWEVER...IT APPEARS THAT BETTER CHANCES WILL BE FROM MID
MORNING ON WHEN TEMPS WILL BE WARM ENOUGH FOR RAIN. THE WARM AIR
ADVECTION REALLY GETS GOING FRIDAY NIGHT INTO SATURDAY. TEMPS
COULD GET CLOSE TO 60 ON SATURDAY WHICH IS JUST BELOW RECORD HIGHS
MOST LOCATIONS. THERE WILL LIKELY BE A LULL IN THE PRECIP SOMETIME
FRIDAY NIGHT INTO SATURDAY AS AREA FULLY GETS INTO THE WARM
SECTOR. A STRONG COLD FRONT IS STILL EXPECTED SATURDAY NIGHT AND
PRECIP IS LIKELY AHEAD OF THIS FEATURE BY LATE SATURDAY. FOR NOW
WILL LEAVE OUT THE MENTION OF THUNDER BUT THIS CERTAINLY IS SOMETHING
LATER SHIFTS WILL HAVE TO LOOK AT. VERY STRONG COLD AIR ADVECTION
EXPECTED BEHIND THE COLD FRONT WITH 850 MB TEMPS AS COLD AS NEG 10
BY 12Z SUNDAY. WILL NEED LIKELY WORDING MOST OF THE FRIDAY THROUGH
SATURDAY NIGHT PERIOD. EVENTUALLY CATEGORICAL WORDING WILL NEED TO
BE ADDED TO THE FORECAST. QPFS COULD BE HIGH ENOUGH THAT FLOODING
COULD BE A CONCERN.

HAVE USED A BLEND OF GUIDANCE TEMPS TODAY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
FEW MINOR CHANGES MADE TO THE LONG TERM FORECAST THIS AFTERNOON. GFS
AND ECWMF SIMILAR THOUGH ECWMF LITTLE SLOWER WITH THE INITIAL FRONT
MOVING EAST OF THE AREA ON SUNDAY AND PREFERRED. WITH THE FRONT JUST
EAST OF THE AREA MAY HAVE A FEW SNOW SHOWERS SUNDAY OVER
NORTHEASTERN AREAS. HOWEVER 8H TEMPERATURES ARE NOT TOO COLD SO ONLY
LOW CHANCE POPS AND IT SHOULDNT BE A SIGNIFICANT LAKE EFFECT EVENT.
HIGH PRESSURE THEN BUILDING IN ON MONDAY. ON TUESDAY A WEAKENING
FRONT DROPS SOUTH INTO THE AREA BUT STILL A FAIRLY STRONG HIGH
PRESSURE TO THE SOUTH. WILL JUST CARRY SLIGHT CHANCE OF A RAIN OR
SNOW SHOWER. STRONGER FRONT MOVES THROUGH ON WEDNESDAY. GFS MOVES IT
THROUGH QUICKER THAN ECMWF. WENT ALONG WITH THE SLOWER SOLUTION
WHICH IS ALSO FOLLOWED BY HPCS MANUAL PROGS. THE ECMWFS SLOWER
SOLUTION WOULD GIVE A CHANCE OF RAIN OR SNOW SHOWERS WHILE GFS HAS
COLDER AIR IN PLACE AND PRECIP WOULD BE JUST SNOW SHOWERS.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
GALES EXPECTED TO DEVELOP TONIGHT AFTER THE PASSAGE OF THE COLD
FRONT.  GALES SHOULD BE SHORT LIVED THOUGH AS WINDS ARE EXPECTED TO
DIMINISH TOWARD SUNRISE ON THURSDAY BELOW GALES. FURTHER DIMINISHING
WINDS WILL TAKE PLACE DURING THE DAY THURSDAY TO LIGHT AND VARIABLE
BY THURSDAY NIGHT. THE FLOW WILL GRADUALLY INCREASE OUT OF THE SOUTH
AHEAD OF A COLD FRONT FRIDAY INTO SATURDAY. STRONG WARM AIR
ADVECTION IS EXPECTED OVER THE LAKE THIS STABILITY OF COLD WATER
OVER THE LAKE WILL KEEP STRONGEST WINDS FROM MIXING DOWN TO THE
SURFACE.

COLD FRONT SWEEPS EAST ACROSS THE LAKE SATURDAY NIGHT BUT WINDS ARE
NOT EXPECTED TO BE TOO STRONG. SMALL CRAFT ADVISORIES WILL LIKELY BE
NEEDED AFTER FRONTAL PASSAGE. HOWEVER...GRADIENT DOES INCREASE
ACROSS THE AREA ON SUNDAY AND WINDS WILL APPROACH GALES FROM THE
WEST AND CONTINUE INTO MONDAY.

&&

.MARINE...
GALES EXPECTED TO DEVELOP TONIGHT AFTER THE PASSAGE OF THE COLD
FRONT.  GALES SHOULD BE SHORT LIVED THOUGH AS WINDS ARE EXPECTED TO
DIMINISH TOWARD SUNRISE ON THURSDAY BELOW GALES. FURTHER DIMINISHING
WINDS WILL TAKE PLACE DURING THE DAY THURSDAY TO LIGHT AND VARIABLE
BY THURSDAY NIGHT. THE FLOW WILL GRADUALLY INCREASE OUT OF THE SOUTH
AHEAD OF A COLD FRONT FRIDAY INTO SATURDAY. STRONG WARM AIR
ADVECTION IS EXPECTED OVER THE LAKE THIS STABILITY OF COLD WATER
OVER THE LAKE WILL KEEP STRONGEST WINDS FROM MIXING DOWN TO THE
SURFACE.

COLD FRONT SWEEPS EAST ACROSS THE LAKE SATURDAY NIGHT BUT WINDS ARE
NOT EXPECTED TO BE TOO STRONG. SMALL CRAFT ADVISORIES WILL LIKELY BE
NEEDED AFTER FRONTAL PASSAGE. HOWEVER...GRADIENT DOES INCREASE
ACROSS THE AREA ON SUNDAY AND WINDS WILL APPROACH GALES FROM THE
WEST AND CONTINUE INTO MONDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...GALE WARNING FROM 7 PM THIS EVENING TO 7 AM EST THURSDAY FOR
     LEZ061.
     GALE WARNING FROM 7 PM THIS EVENING TO 4 AM EST THURSDAY FOR
     LEZ142>149-162>169.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...KUBINA
LONG TERM...RANDEL
AVIATION...RANDEL
MARINE...LOMBARDY
Hazardous weather outlook, Dec 24, 5:59 AM EST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
559 AM EST WED DEC 24 2008

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-251200-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
559 AM EST WED DEC 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142>149-162>169-251200-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
559 AM EST WED DEC 24 2008

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GALE FORCE WINDS MAY BE POSSIBLE SATURDAY NIGHT INTO SUNDAY WITH
A COLD FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-251200-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
559 AM EST WED DEC 24 2008

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

GALE FORCE WINDS MAY BE POSSIBLE AGAIN SATURDAY NIGHT INTO SUNDAY
WITH A COLD FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OUDEMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Hancock

When
December 24, 4:45 PM EST to 5:15 PM EST
Where
Hancock forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$75,000
Reported by
ASOS
Coordinates
41.002, -83.666 (the zone’s center; the record gives no point)

An automated wind sensor at the Findlay Airport measured a 58 mph wind gust at 5:00 pm. A few trees and large limbs were downed. A few small power outages were also reported.

High Wind, Lorain

When
December 24, 5:45 PM EST to 6:15 PM EST
Where
Lorain forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$75,000
Reported by
ASOS
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

An automated wind sensor at the Lorain County Airport measured a 60 mph wind gust at 6:06 pm. A few trees and large limbs were downed. A few small power outages were also reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145036, 145037.